Illinois, 2022

Hail and Damaging Wind in Illinois, August 1, 2022

August 1, 2022 · NWS DVN · 5 events in 2 counties and zones

A surface low moving across Minnesota and Wisconsin drug a cold front across northwest Illinois during the early morning hours of August 1st. Showers and thunderstorms developed across the area ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A surface low moving across Minnesota and Wisconsin drug a cold front across northwest Illinois during the early morning hours of August 1st. Showers and thunderstorms developed across the area ahead of the front. There was sufficient shear and instability for these storms to produce sporadic hail up to an inch and an isolated damaging wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 10:23 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 10:23 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1123 PM CDT Sun Jul 31 2022

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 PM CDT Sun Jul 31 2022

18z data has low pressure in west central Minnesota. A cold front
extended south and southwest from the low into western Nebraska. Dew
points were in the 60s from the Great Lakes into the northern
Plains. Dew points in the 70s ran from the lower Ohio Valley and
Deep South into the central Plains.

&&

.SHORT TERM...(This Evening through Monday)
ISSUED AT 315 PM CDT Sun Jul 31 2022

Through sunset quiet and dry conditions will be seen across the
area. Starting late this evening and continuing overnight the cold
front will move through the area.

Isolated to scattered convection is expected along the front as it
moves through the area. Brief heavy downpours and gusty winds are
possible from the stronger storms.

On Monday quiet and dry conditions are expected during the morning
and first part of the afternoon. Brisk winds are expected to promote
mixing of the atmosphere and cause humidity levels to drop during
the afternoon.

Mid to late afternoon isolated diurnal convection may develop along
the dissipating frontal zone across northern Missouri into central
Illinois. If this scenario occurs, the chances for any rain are
south of a Keosauqua, IA to Macomb, IL line.

.LONG TERM...(Monday Night through Sunday)
ISSUED AT 315 PM CDT Sun Jul 31 2022

Key Messages:

1) Periodic storm chances through mid-week

2) Confidence is lowering on Wednesday high temperature forecast
and potential for heat headlines

Discussion:

Monday night - Tuesday night

Boundary stalled to our south Monday evening is slated to return
back north as a warm front Monday night through Tuesday, as
low pressure shifts eastward across southern Canada. Fairly
strong elevated warm, moist advection should provide the focus
for at least widely scattered to scattered convection Monday night
and Tuesday morning. Concerns would be given strength of WAA that
1) these PoPs are way too low, especially with any weak waves in
NW flow aloft to further assist and 2) bulk of PoPs could be
relegated to a smaller area in the central/southern cwa with mean
surface to 6km flow from northwest favorable for convection
anchoring on nose of advection, and 3) forecast QPF could be way
too low with this potential for repeated convection that could
bring the risk for localized swaths of heavy rain over 1-3+ inches
with PWATs climbing over 1.5-2 inches. Do feel we'll have an
opportunity Tuesday AM with the waning isentropic lift that
development could expand further and PoPs could also be too low.

Precip Tuesday morning... coverage and how long it lingers and
associated cloud cover will make for a more uncertain high
temperature forecast Tuesday. Seeing a lowering trend in the
guidance, especially north/east cwa and opted for 25-50th
percentile of NBM with highs mainly in the mid 80s to around 90.
Warmest readings in the lower/mid 90s are still anticipated across
our south/west cwa - pending precip trends. These temps with
dew points around 70 or lower 70s would push heat index readings
to around 100 Tuesday PM southwest of an Independence to Monmouth
line.

Wednesday - Wednesday night

Confidence is growing for more widespread convection by afternoon
and evening, as a shortwave and cold front approach and
eventually pass through the area. This faster timing results in a
growing amount of uncertainty with high temperatures Wednesday.
Have noted a gradual lowering trend of NBM for highs, but feel
it may still be too warm given the advancing front, increase in
clouds and precip chances. Collaborated to go more toward blend of
25-50th percentile of NBM for highs, which gives upper 80s and
lower 90s generally for highs. Warmest readings east where some
mid 90s are possible. This coupled with dew points pooling in the
70s would favor areas from Freeport, to Quad Cities to Mount
Pleasant on eastward for best potential of 100-105+ heat index
readings and the possibility for a heat advisory. Again, this
potential will be dependent upon timing of the front, convection
and clouds, which are trending faster thus lowering confidence on
extent/magnitude of temperatures/heat index readings.

In regards to the storms Wednesday PM, believe there is some
potential for strong to possibly a few severe storms with
modest amounts of shear and instability. Of interesting note is
the 12z CSU machine learning forecast would support possibility
of slight risk for severe weather across much of the cwa. In
addition, some localized heavy rainfall is possible with PWATs
reaching 2+ inches.

Thursday - Sunday

Northerly flow post frontal Thursday and Friday should result in
drier and more seasonable conditions, as surface high pressure
traverses from the International border to the Great Lakes.
Beyond that, an amplifying upper ridge over the central CONUS will
look to expand toward the Upper Midwest and Great Lakes regions
accompanied by a return of above normal temperatures. The
uncertainty will once again likely focus on how hot and for how
long, as there's indications of being somewhat unsettled with
periodic storm chances residing on the north/east periphery of the
heat dome.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
ISSUED AT 1121 PM CDT Sun Jul 31 2022

VFR conds outside of scattered thunderstorms that will move across
portions of the area, ahead of a weak cold front. In the wake of
the front on Monday, skies will be clear along with northwest
winds ocnly gusting near 20 kts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...McClure
AVIATION...Haase
Hazardous weather outlook, Jul 31, 10:20 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1120 PM CDT Sun Jul 31 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020430-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1120 PM CDT Sun Jul 31 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Scattered thunderstorms will move across portions of the outlook
area overnight. The stronger storms will produce frequent
lightning, small hail, and gusty winds.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms Monday night and Tuesday,
especially over southeast Iowa, northeast Missouri and
west central Illinois. Locally heavy rainfall is possible, but
the overall severe weather threat appears low.

Another chance for thunderstorms will be found Wednesday and
Wednesday evening, as a cold front moves through the region.
A few strong storms and locally heavy rainfall are possible.

Heat index readings over 100 are possible Wednesday across
portions of the Outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

Haase

In the hours before

Special weather statement, Jul 31, 10:05 PM CST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1105 PM CDT Sun Jul 31 2022

IAZ051-063-010445-
Benton IA-Iowa IA-
1105 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of Benton and north
central Iowa Counties through 1145 PM CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keystone, or 14 miles southwest of Vinton, moving east at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Vinton, Belle Plaine, Urbana, Dysart, Shellsburg, Newhall,
Blairstown, Van Horne, Keystone, Norway, Garrison, Mount Auburn,
Luzerne, Vinton Memorial Airport, Rodgers Park, Benton City Park,
Hoefle-Dulin Park, Hannen Lake Park, Watkins and Benton County
Fairgrounds.

This includes Interstate 380 between mile markers 43 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4227 9230 4226 9188 4186 9188 4186 9230
TIME...MOT...LOC 0404Z 273DEG 24KT 4204 9225

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Gunkel
Special weather statement, Jul 31, 10:41 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1141 PM CDT Sun Jul 31 2022

IAZ051-052-063-064-010515-
Linn IA-Benton IA-Iowa IA-Johnson IA-
1141 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of northwestern
Johnson, southeastern Benton, southwestern Linn and northeastern Iowa
Counties through 1215 AM CDT...

At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm over
Amana, or 10 miles east of Marengo, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Rapids, Iowa City, Coralville, North Liberty, Fairfax, Solon,
Tiffin, Ely, Walford, Swisher, Oxford, Shueyville, Norway, Oakdale,
Amana, Lake Macbride State Park, Middle Amana, Sugar Bottom Camp
Ground, Upper South Amana and East Amana.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 236 and 245.
 Interstate 380 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4175 9199 4198 9196 4193 9145 4166 9152
TIME...MOT...LOC 0440Z 278DEG 32KT 4184 9187

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Gunkel
Special weather statement, Jul 31, 10:47 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1147 PM CDT Sun Jul 31 2022

IAZ051-052-010515-
Linn IA-Benton IA-
1147 PM CDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of central Benton and
west central Linn Counties through 1215 AM CDT...

At 1147 PM CDT, Doppler radar was tracking a strong thunderstorm over
Garrison, or near Vinton, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vinton, Center Point, Atkins, Palo, Shellsburg, Newhall, Garrison,
Vinton Memorial Airport, Rodgers Park, Benton City Park, Pleasant
Creek State Recreation Area, Hoefle-Dulin Park and Benton County
Fairgrounds.

This includes Interstate 380 between mile markers 34 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4224 9223 4217 9174 4197 9187 4206 9230
TIME...MOT...LOC 0447Z 285DEG 31KT 4212 9214

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Gunkel
Special weather statement, Jul 31, 11:17 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1217 AM CDT Mon Aug 1 2022

IAZ052-064-065-067-010600-
Linn IA-Muscatine IA-Cedar IA-Johnson IA-
1217 AM CDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of southwestern Cedar,
northern Johnson, northwestern Muscatine and southeastern Linn
Counties through 100 AM CDT...

At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm over
Shueyville, or 11 miles south of Cedar Rapids, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Rapids, Iowa City, West Branch, Coralville, North Liberty,
Solon, Ely, Swisher, Shueyville, Lake Macbride State Park, Buchanan,
Newport, Cedar Valley, Sugar Bottom Camp Ground, Sutliff, West
Overlook, Coralville Lake Dam Complex, Springdale, Cou Falls and
Cedar Bluff.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 244 and 259.
 Interstate 380 between mile markers 3 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4177 9175 4191 9170 4186 9118 4157 9128
TIME...MOT...LOC 0517Z 283DEG 26KT 4181 9163

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gunkel
Special weather statement, Aug 1, 12:00 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
100 AM CDT Mon Aug 1 2022

IAZ052-053-064>068-ILZ015-010645-
Rock Island IL-Scott IA-Clinton IA-Linn IA-Muscatine IA-Cedar IA-
Jones IA-Johnson IA-
100 AM CDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of southwestern Rock
Island, Cedar, northwestern Scott, northeastern Johnson, southwestern
Jones, northeastern Muscatine, southern Linn and southwestern Clinton
Counties through 145 AM CDT...

At 1259 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, or near West Branch, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cedar Rapids, Iowa City, Tipton, West Branch, Durant, Mechanicsville,
Stanwood, Coralville, North Liberty, Mount Vernon, West Liberty,
Wilton, Lisbon, Fairfax, Solon, Ely, Walcott, Swisher, Lowden and
Shueyville.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 244 and 286.
 Interstate 380 between mile markers 3 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4198 9172 4205 9136 4175 9068 4140 9084
      4170 9159 4186 9183 4187 9183
TIME...MOT...LOC 0559Z 286DEG 30KT 4169 9122

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gunkel
Special weather statement, Aug 1, 12:49 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
149 AM CDT Mon Aug 1 2022

IAZ064-065-067-068-ILZ015-016-024-010730-
Mercer IL-Rock Island IL-Henry IL-Scott IA-Muscatine IA-Cedar IA-
Johnson IA-
149 AM CDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of Rock Island,
northeastern Mercer, northwestern Henry, southeastern Cedar, southern
Scott, southeastern Johnson and Muscatine Counties through 230 AM
CDT...

At 149 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blue Grass, or 8 miles southeast of Durant, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Muscatine, East Moline,
Durant, Silvis, Colona, Milan, Coal Valley, West Liberty, Wilton,
Orion, Walcott, Blue Grass, Buffalo, Andalusia, Matherville and
Sherrard.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 2 and 5.
 Interstate 80 in Iowa between mile markers 265 and 293.
 Interstate 80 in Illinois between mile markers 6 and 11.
 Interstate 74 in Illinois between mile markers 1 and 16.
 Interstate 280 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4169 9110 4166 9079 4149 9027 4121 9046
      4146 9141
TIME...MOT...LOC 0649Z 292DEG 31KT 4151 9080

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Gunkel

The radar

The Quad Cities radar (KDVN), 24 km away, was scanning. The volume nearest the first event began at 07:09 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
August 1, 1:08 AM CST
Where
Henry County, 0.86 mi SW of Green Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.460, -90.380

Hail, McDonough

When
August 1, 4:15 AM CST
Where
McDonough County, 0.87 mi SE of Colchester
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -90.790

Hail, McDonough

When
August 1, 4:23 AM CST
Where
McDonough County, 3.75 mi E of Fandon
Measured
0.75 in hail
Reported by
Public
Coordinates
40.380, -90.700

Hail, McDonough

When
August 1, 4:25 AM CST
Where
McDonough County, 4.93 mi ENE of Fandon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.390, -90.680

A trained spotter reports mostly nickel to quarter size hail, with a few larger stones.

Thunderstorm Wind, McDonough

When
August 1, 4:25 AM CST
Where
McDonough County, 4.93 mi ENE of Fandon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.390, -90.680

A trained spotter reports that 50 to 60 MPH thunderstorm wind gusts blew down some 3 inch diameter limbs. Hail also knocked quite a few leaves off of trees in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052940, 1052941, 1052942, 1052943, 1052944.